Florida, 2023Funnel Cloud in Florida, October 23, 2023
October 23, 2023 · NWS MLB · 1 event in 1 county or zone
A funnel cloud was reported over the Intracoastal near Fort Pierce.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud was reported over the Intracoastal near Fort Pierce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 23, 2:40 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 23, 2:40 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
340 PM EDT Mon Oct 23 2023
...New DISCUSSION, MARINE, AVIATION, HYDROLOGY...
.DISCUSSION...
Tonight-Tuesday...The area of surface high pressure will remain in
place along the Atlantic seaboard just north of the peninsula
tonight into tomorrow, keeping conditions mostly dry. Amplification
aloft of the mid-level ridge will lead to strengthening of the high
at the surface, resulting in a tighter pressure gradient locally,
leading to increasing easterly winds. As a result, moisture will
continue to be advected toward east central Florida tonight into
tomorrow, resulting in the development of scattered cloud coverage
tonight into Tuesday. Models continue to remain dry, but cannot rule
out a stray shower or two developing across the local Atlantic
waters. Overall though, the forecast remains dry through Tuesday.
Temperatures will remain seasonable, with afternoon highs in the low
80s and overnight lows in the mid 60s across the interior to the low
70s along the coast.
Wednesday...Stout ridging persists over the eastern US, with
surface high pressure meandering around the Mid-Atlantic, mid-
level high pressure over the northern Gulf Coast, and upper level
ridging over the GOMEX. Thus, breezy to windy onshore flow will
continue, as the pressure gradient remains tight, with ESE winds
around 15mph and gusts to around 25mph. Though rainfall is not
expected, with PoPs around 5-10%, a few isolated light showers
cannot be ruled out in the marine stratocu. Any accumulations will
be minimal.
Onshore flow will keep temperatures near-normal, with highs in the
lower 80s. However, overnight lows will be slightly above normal, in
the upper 60s inland and lower 70s along the coast.
Thu-Mon (modified previous)...The mid/upper level ridging will
weaken slightly into the extended with center of mid-level high
pressure sinking slowly into the eastern Gulf. While the pressure
gradient does gradually weaken during this time (into late work-
week), the fairly deep onshore flow will continue across the region.
Will keep conditions mostly dry thru Sat night (still cannot rule
out an isolated sprinkle/shower, especially along the Treasure
Coast), but may see a 20-30pct chance for shower activity as we head
thru the weekend and into early next week, as moisture increases
slightly. Though most locations will still remain dry and any QPF
will be light. High temps continue in the L-M80s, but could see some
U80s later in the period. Lows continue in the M-U60s to L70s
(toward coast).
&&
.MARINE...
Issued at 331 PM EDT Mon Oct 23 2023
Tonight-Tuesday...Boating conditions are forecast to deteriorate
starting tonight and continuing through the next couple of days. ENE
winds between 15 to 20 knots will develop as a result of a
tightening pressure gradient across the Florida peninsula and the
local Atlantic waters, with gusts up to 30 knots possible. As a
result of this increasing onshore flow, seas are also forecast to
build to 4 to 8 feet tonight into tomorrow. As a result of the winds
and seas, Small Craft Advisories have been issued for the offshore
waters and nearshore Treasure Coast waters starting tonight.
Elsewhere, small craft should exercise caution. Dry conditions will
persist as the surface high remains in place just north of the area.
Cannot fully rule out some stray to isolated shower development as a
result of the onshore flow, but confidence is too low to include in
the forecast at this time.
Wednesday-Friday...High pressure over the area will maintain
breezy to windy conditions over the local Atlantic waters. Current
Small Craft Advisories in effect through Thursday morning will
likely need to be expanded and extended, as hazardous boating
conditions persist into the weekend. Onshore winds 20-25kts at
times, with seas up to 8-10ft, likely through the period. Though
will start to see winds decrease on Friday as the high pressure
begins to weaken. Isolated, light showers cannot be ruled out,
especially later in the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 331 PM EDT Mon Oct 23 2023
VFR conditions forecast through the period. ENE winds will persist
through the period between 5 to 10 knots tonight, increasing to 10
to 15 knots tomorrow. Wind gusts up to 25 knots will be possible
tomorrow afternoon. FEW to SCT clouds around 4 to 5kft will persist
into tomorrow. Dry at the terminals.
&&
.HYDROLOGY...
Issued at 331 PM EDT Mon Oct 23 2023
The Saint Johns River at Astor will remain in Minor Flood Stage
through Wednesday before falling into Action Stage late week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 68 80 70 80 / 10 10 10 10
MCO 66 82 68 83 / 10 10 0 10
MLB 71 82 71 82 / 10 10 10 10
VRB 70 82 71 83 / 10 10 10 10
LEE 65 83 65 83 / 0 10 0 0
SFB 66 82 67 83 / 10 10 0 10
ORL 67 83 69 84 / 10 10 0 10
FPR 70 82 72 83 / 10 10 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 AM Tuesday to 10 AM EDT Thursday
for AMZ555.
Small Craft Advisory from 4 AM Tuesday to 10 AM EDT Thursday for
AMZ570-572-575.
&&
SHORT TERM...Tollefsen
LONG TERM....Leahy
AVIATION...TollefsenHazardous weather outlook, Oct 23, 3:36 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
436 AM EDT Mon Oct 23 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-232045-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
436 AM EDT Mon Oct 23 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
A Moderate Risk of dangerous rip currents continues at all
central Florida Atlantic beaches. Always swim near a lifeguard,
and never enter the ocean alone.
.WIND AND SEA IMPACT...
Onshore flow will steadily increase across the local Atlantic
waters today becoming 15-20 kts after sunset. Small Craft should
exercise caution tonight.
.RIVER FLOOD IMPACT...
The Saint Johns River at Astor will remain in Minor Flood Stage
for the foreseeable future. There is a chance the river level at
Astor may creep upward once again this week as breezy E/NE winds
develop.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A large and strong high pressure ridge centered well north of
Florida will produce breezy to windy conditions across east
central Florida and the adjacent Atlantic waters. Boating and
beach conditions will become hazardous early Tuesday, with
building seas over the open ocean, choppy surf, moderate to large
breaking waves, and a Moderate to High risk of rip currents in
the surf zone.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Law
Funnel Cloud, St. Lucie
- When
- October 23, 3:49 PM EST
- Where
- St. Lucie County, 0.54 mi N of Sunland Gardens
- Reported by
- Emergency Manager
- Coordinates
- 27.458, -80.319
Emergency manager reported a funnel cloud, with picture, over the Intracoastal near Fort Pierce. Picture was taken looking southeast from the bridge. It did not appear to touch down.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Louisiana, October 23, 20237 deaths · 55 injured · $4.0 million · 1 event
- Hail in Minnesota, October 23 to 24, 20232.5 in hail · 15 events
- Hail in Wisconsin, October 23, 20231.5 in hail · 9 events
- Winter Storm and Heavy Snow in Alaska, October 23 to 24, 202381 kt wind · 4 events
- Hail in Iowa, October 23, 20231 in hail · 2 events
- Flash Flood in Texas, October 23, 20231 event
- Waterspout in Gulf of Mexico, October 23, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145724.